Cataract Formation due to use of Deferiprone in a Patient with Thalassemia Major


Karagun B. S. , KILINÇ Y. , Sasmaz I., Antmen A. B.

CUKUROVA MEDICAL JOURNAL, cilt.40, ss.112-116, 2015 (ESCI İndekslerine Giren Dergi) identifier

  • Cilt numarası: 40
  • Basım Tarihi: 2015
  • Dergi Adı: CUKUROVA MEDICAL JOURNAL
  • Sayfa Sayıları: ss.112-116

Özet

Thalassemias are a heterogeneous group of autosomal recessive diseases characterized by hypochromic microcytic anemia and occur as a result of defective synthesis of one or more hemoglobin chains. In patients, life-threatening clinical manifestations may occur because of severe iron overload due to frequent blood transfusions. Ocular changes in patients with thalassemia are to be encountered depending on the disease itself or chelator used in the treatment, but not very often. These changes are usually cataracts, optic neuropathy, retinal pigment epithelium (RPE) degeneration, RPE mottling, retinal venous tortuosity, vitreoretinal hemorrhages and obliteration of the iris pattern. Desferrioxamine that is used as the first iron-binding chelating has well-known complications such as optic neuropathy and retinal toxicity. However, Deferiprone that used more common recently has replaced the Desferrioxamine but, there is very little information in the literature about the ocular toxicity of deferiprone. In this case report, we have reported a patient with deferiprone-induced cataract formation in order to draw attention to a little-known complication of the drug.